Johan Duflou (Department of Forensic Medicine, Sydney)
Zolpidem is a quick onset, short-acting non-benzodiazepine hypnotic, used for the treatment of insomnia. While believed to be a safer alternative to benzodiazepines for the treatment of insomnia, having lower risks for both toxicity and dependence, numerous instances of adverse events after administration have been reported. These include bizarre dissociative behaviours such as sleep driving, anterograde amnesia, hallucinations (including self-harm command hallucinations) and suicide. Despite its lower risk of toxicity, cases of accidental and deliberate zolpidem poisoning have been reported. In most cases of toxicity reported in the literature, multiple substances have been detected, most commonly central nervous system depressants.
The current study aimed to determine the demographic characteristics, the involvement of zolpidem in the cause of death, circumstances of death and toxicology of cases presenting to the Department of Forensic Medicine (DOFM), Sydney, over the period 1 January 2001-31 September 2010 in which zolpidem was detected during routine quantitative toxicological investigations.
All cases autopsied at the DOFM between 1 January 2001 and 31 September 2010 in which zolpidem was detected in blood, liver or urine were identified. Autopsy reports and police summaries of all such cases were retrieved from the database of the DOFM. Permission to inspect the files had been received from the Sydney South West Area Health Service human research ethics committee.
Information was collected on age (years), body length (m) and weight (kg), and body mass index (BMI) calculated. The role of zolpidem toxicity was determined with reference to known toxic concentrations. Cases were classified as suicide on the basis of a determination by the Coroner. In those cases where the Coroner made an open or no finding in relation to suicide, the authors classified cases as suicide on the basis of the presence of suicide notes, verbal statements of intent given to witnesses, police reports and witness statements.
All presented toxicological analyses were conducted by the Division of Analytical Laboratories, NSW Department of Health.
Zolpidem was a factor contributing to death in a third of the 91 cases in which it was detected. A large proportion of such cases were suicides. Multiple drug toxicity was the dominant cause of death, with CNS drugs other than zolpidem seen in nearly all such cases.
Darke, S, Deady, Mark E. & Duflou, J, 2012, 'Toxicology and characteristics of deaths involving Zolpidem in New South Wales, Australia 2001-2010', Journal of Forensic Sciences, vol. 57, no. 5, pp. 1259 - 1262.
This project has demonstrated that cases in which zolpidem directly contribute to death do occur, most commonly presenting as multiple drug toxicity. It should be noted, however, that data on accident and emergency presentations involving zolpidem were not available.